New Mexico, 2012Drought in New Mexico, December 1 to 31, 2012
December 1 to 31, 2012 · NWS EPZ · 16 events in 16 counties and zones
Another month of below normal precipitation across Southwest New Mexico kept a majority of the region in Severe(D2) drought during the month of December.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another month of below normal precipitation across Southwest New Mexico kept a majority of the region in Severe(D2) drought during the month of December.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Nov 30, 2:38 PM MST, 9 hours 22 minutes earlier.
Area forecast discussion, Nov 30, 2:38 PM MST, 9 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
238 PM MST FRI NOV 30 2012
.SYNOPSIS...
THE WEATHER PATTERN ACROSS THE BORDERLAND REMAINS STUCK IN THE
WARM AND DRY MODE AS WE HEAD INTO DECEMBER. VERY PERSISTENT DRY
WEST TO NORTHWEST FLOW ALOFT IS BRINGING US THIS WEATHER PATTERN.
THE MAIN AND STRONG JET STREAM REMAINS WELL TO THE NORTH BUT AT
TIMES MINOR DISTURBANCES IN OUR FLOW PATTERN BRING US OCCASIONAL
PERIODS OF MAINLY HIGH THIN CLOUDS. A SERIES OF WEAK COLD FRONTS
IS FORECAST TO MOVE INTO THE BORDERLAND AROUND THE MONDAY AND
TUESDAY TIME FRAME WHICH WILL BRING OCCASIONAL BREEZES AND COOL OUR
TEMPERATURES SOMEWHAT...HOWEVER THEY SHOULD STILL REMAIN ABOVE
NORMAL.
&&
.DISCUSSION...
HARD PRESSED TO FIND ANY SIG WX FOR THE NEXT FEW DAYS. TEMPS
CONTINUE TO REMAIN AROUND 8 TO 10 DEG F ABOVE NORMAL PUSHING THE
CALENDAR BACK ABOUT 2 TO 3 WEEKS. THE SUB TOPICAL JET IS FAR TO THE
SOUTH AND THE STRONG POLAR FRONT JET IS THROUGH THE CENTRAL AND
NORTHER ROCKIES. A HUGE VORTEX REMAINS ANCHORED OFF THE PACIFIC
NORTHWEST COASTLINE EJECTING LARGE HIGH ENERGY SYSTEMS INTO THE
THE NORTHWEST PART OF THE UNITED STATES THEN TRAVELING EASTWARD
BUT KEEPING US HIGH AND DRY. FOR THE NEXT FEW DAYS KEEPING TRACK
OF THE CIRRUS WHICH IS NEAR US WILL BE THE FORECAST CHALLENGE. AS
THE SYSTEMS PLOW THROUGH THE CENTRAL ROCKIES...LEE SURFACE
TROUGHING WILL DEVELOP BUT REMAIN FARTHER NORTH AND EAST THUS
REDUCING ITS WIND IMPACT ON OUR CWA BUT WE SHOULD SEE SOME WEST
BREEZES AT TIMES DURING THE AFTERNOONS THIS WEEKEND AND MORE ON THE
MONDAY TUESDAY TIME FRAME IN THE 10 TO 20 MPH RANGE. A MUCH
STRONGER IMPULSE IS FORECAST INTO THE CENTRAL ROCKIES AND BRUSHING THE
SOUTHERN ROCKIES NEXT THURSDAY AND FRI WITH MORE BREEZY WESTERLY
WINDS AND A FEW MORE CLOUDS BUT AT THIS TIME ANY PRECIP STAYS TO
OUR NORTH. A MODERATE BACKDOOR COLD FRONT FROM THE EAST IS
FORECAST TO FOLLOWING THIS SYSTEM THE FOLLOWING WEEKEND WITH COOLER
TEMPS AND SOME CLOUDINESS.
&&
.AVIATION....VALID 01/00Z-02/00Z.
VFR CONDITIONS WILL CONTINUE TO PREVAIL...WITH SOME HIGH CLOUDS
MOVING OVER NORTHERN NEW MEXICO OVERNIGHT...AND A THIN BAND OF HIGH
CLOUDS LIKELY MOVING ACROSS THE REMAINDER OF THE AREA SATURDAY
MORNING. DRAINAGE FLOWS WILL PREVAIL TONIGHT...WITH LIGHT
WEST-SOUTHWEST WINDS EXPECTED SATURDAY AFTERNOON.
&&
.FIRE WEATHER...
DRY AND UNSEASONABLY WARM CONDITIONS WILL PERSIST INTO EARLY NEXT
WEEK...ALONG WITH GENERALLY LIGHT WESTERLY WINDS. TEMPERATURES
THIS AFTERNOON AND SATURDAY WILL FLIRT WITH DAILY RECORDS WHILE
RUNNING 10 TO 15 DEGREES ABOVE SEASONAL. VENT RATES WILL IMPROVE
THIS WEEKEND AREA-WIDE AS LOW LEVEL WINDS PICK UP SLIGHTLY. IN
THE MEDIUM RANGE...A RATHER WEAK BACK DOOR COLD FRONT WILL MOVE IN
FROM THE NORTH MONDAY NIGHT...BRINGING SLIGHTLY COOLER TEMPERATURES
BY TUESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 44 73 44 72 44 / 0 0 0 0 0
SIERRA BLANCA 37 68 36 67 37 / 0 0 0 0 0
LAS CRUCES 34 70 34 69 34 / 0 0 0 0 0
ALAMOGORDO 31 69 32 68 35 / 0 0 0 0 0
CLOUDCROFT 31 56 31 53 30 / 0 0 0 0 0
TRUTH OR CONSEQUENCES 34 69 35 68 36 / 0 0 0 0 0
SILVER CITY 42 64 40 63 41 / 0 0 0 0 0
DEMING 32 70 32 69 32 / 0 0 0 0 0
LORDSBURG 36 70 35 69 36 / 0 0 0 0 0
WEST EL PASO METRO 43 73 42 72 43 / 0 0 0 0 0
DELL CITY 29 72 29 71 31 / 0 0 0 0 0
FORT HANCOCK 37 73 37 71 37 / 0 0 0 0 0
LOAM LINDA 39 67 37 66 37 / 0 0 0 0 0
FAB ENS 42 74 42 73 42 / 0 0 0 0 0
SANTA TERESA 40 72 39 71 41 / 0 0 0 0 0
WHITE SANDS HQ 37 71 36 70 37 / 0 0 0 0 0
JORNADA RANGE 28 69 27 68 28 / 0 0 0 0 0
HATCH 34 70 33 69 36 / 0 0 0 0 0
COLUMBUS 39 71 38 70 39 / 0 0 0 0 0
OROGRANDE 39 70 38 69 39 / 0 0 0 0 0
MAYHILL 32 64 32 62 31 / 0 0 0 0 0
MESCALERO 32 64 31 62 31 / 0 0 0 0 0
TIMBERON 32 64 31 62 31 / 0 0 0 0 0
WINSTON 33 67 31 66 33 / 0 0 0 0 0
HILLSBORO 33 67 31 66 32 / 0 0 0 0 0
SPACEPORT 35 70 34 69 37 / 0 0 0 0 0
LAKE ROBERTS 33 61 30 60 33 / 0 0 0 0 0
HURLEY 39 66 38 65 38 / 0 0 0 0 0
CLIFF 27 67 28 66 28 / 0 0 0 0 0
MULE CREEK 22 64 22 63 26 / 0 0 0 0 0
FAY WOOD 35 65 33 64 33 / 0 0 0 0 0
ANIMUS 34 71 33 70 34 / 0 0 0 0 0
HACHITA 35 71 34 70 35 / 0 0 0 0 0
ANTELOPE WELLS 37 70 36 69 37 / 0 0 0 0 0
CLOVERDALE 37 69 35 68 35 / 0 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
20/25 NOVLAN / HARDIMAN
Hazardous weather outlook, Nov 30, 6:45 AM MST, 17 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
645 AM MST FRI NOV 30 2012
NMZ401>417-TXZ418>424-011245-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
645 AM MST FRI NOV 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ABOVE NORMAL
TEMPERATURES FOR MOST OF THIS PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
HEFNER
Drought, Upper Gila River Valley
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Upper Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The entire zone remained in Severe(D2) drought through the month. The Cooperative Observer at Gila Hot Springs reported 0.77 inches of rain which was 0.55 inches below normal.
Drought, Southern Gila Highlands/Black Range
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Southern Gila Highlands/Black Range forecast zone
- Reported by
- Drought Monitor
The southwest portion of the zone was in Moderate(D1) drought while the remainder of the area was in Severe(D2) drought. The White Signal Cooperative Observer reported 0.89 inches of rain which was 0.43 inches below normal.
Drought, Southern Gila Foothills/Mimbres Valley
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Southern Gila Foothills/Mimbres Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.460, -108.066 (the zone’s center; the record gives no point)
The western half of the zone remained in Moderate(D1) drought while the eastern portion of the zone was in Severe(D2) drought. The Cooperative Observer reported 0.45 inches of precipitation which was 0.42 inches below normal.
Drought, Southwest Desert/Lower Gila River Valley
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Southwest Desert/Lower Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The far southern areas of the zone were in Severe(D2) drought through the month while the remainder of the zone was in Moderate(D1). The Redrock Cooperative Observer reported 0.26 inches of rainfall which was 0.76 inches below normal.
Drought, Lowlands of the Bootheel
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Lowlands of the Bootheel forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The eastern half of the zone was in Severe(D2) drought through the month with the western half in Moderate(D1). The Cooperative Observer in Antelope Wells reported 0.76 inches of rainfall which was 0.25 inches below normal.
Drought, Southwest Desert/Mimbres Basin
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Southwest Desert/Mimbres Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.460, -108.066 (the zone’s center; the record gives no point)
The entire zone remained in Severe(D2) drought through the month. The Deming ASOS reported 0.48 inches of precipitation which was 0.14 inches below normal.
Drought, Eastern Black Range Foothills
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Eastern Black Range Foothills forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.684, -107.775 (the zone’s center; the record gives no point)
Severe(D2) drought continued through the entire month of December. The Cooperative Observer at Hillsboro reported 0.48 inches of rainfall which was 0.34 inches below normal.
Drought, Sierra County Lakes
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Sierra County Lakes forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.131, -107.192 (the zone’s center; the record gives no point)
The entire zone remained in Severe(D2) drought through the month of December. The Truth or Consequences ASOS reported 0.55 inches of precipitation which was 0.11 inches above normal.
Drought, Northern Dona Ana County
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Northern Dona Ana County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
Severe(D2) drought continued through the month of December. The Cooperative Observer at the Jornada Range reported 0.36 inches of rain which was 0.33 inches below normal.
Drought, Southern Dona Ana County/Mesilla Valley
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Southern Dona Ana County/Mesilla Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
The entire zone remained in Severe(D2) drought through the month. The Cooperative Observer at New Mexico State University reported 0.14 inches of precipitation which was 0.43 inches below normal.
Drought, Central Tularosa Basin
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Central Tularosa Basin forecast zone
- Reported by
- Drought Monitor
Severe(D2) drought continued through the month of December. The Cooperative Observer at the White Sands National Monument reported 0.12 inches of precipitation which was 0.53 inches below normal.
Drought, Southern Tularosa Basin
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Southern Tularosa Basin forecast zone
- Reported by
- Drought Monitor
The northern half of the zone was in Severe(D2) drought through the month while the southern half remained in Moderate(D1) drought. The Cooperative Observer at Orogrande reported 0.18 inches of precipitation which was 0.43 inches below normal.
Drought, West Slopes Sacramento Mountains Below 7500 Feet
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- West Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The entire zone remained in Severe(D2) drought through the month. The Cooperative Observer in Mountain Park reported 1.52 inches of precipitation which was 0.23 inches above normal.
Drought, Sacramento Mountains Above 7500 Feet
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Sacramento Mountains Above 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
Severe(D2) drought persisted through the month of December. The Cloudcroft Cooperative Observer reported 1.78 inches of precipitation which was 0.44 inches below normal.
Drought, East Slopes Sacramento Mountains Below 7500 Feet
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- East Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The entire zone remained in Severe(D2) drought during the month of December.
Drought, Otero Mesa
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Otero Mesa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The entire zone remained in Severe(D2) drought through the month of December.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, December 1 to 31, 2012$415 million · 20 events
- Drought in Texas, December 1 to 31, 2012$50 million · 24 events
- Drought in Oklahoma, December 1 to 31, 2012$55 million · 3 events
- Flooding and High Wind in California, December 1 to 2, 20121 death · 60 kt wind · 8 events
- Winter Storm and Heavy Snow in Montana, December 1 to 2, 20121 death · 3 events
- Drought in Texas, December 1 to 31, 2012$98,000 · 41 events
- Drought in Oklahoma, December 1 to 31, 201248 events
- High Wind in Nevada, December 1 to 2, 2012$80,000 · 76 kt wind · 3 events
- Drought in New Mexico, December 1 to 31, 201239 events
- Drought in Nebraska, December 1 to 31, 201230 events
- Drought in Arkansas, December 1 to 31, 201228 events
- Drought in Missouri, December 1 to 31, 201227 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425109, 425110, 425111, 425112, 425114, 425117, 425120, 425123, 425129, 425131, 425132, 425133, 425134, 425135, 425136, 425137.